Orthostatic hypotension as cause of syncope in patients older than 65 years admitted to emergency departments for transient loss of consciousness

Chiara Mussi, Andrea Ungar, Gianfranco Salvioli, Carlo Menozzi, Angelo Bartoletti, Franco Giada, Alfonso Lagi, Irene Ponassi, Giuseppe Re, Raffaello Furlan, Roberto Maggi, Michele Brignole

Research output: Contribution to journalArticlepeer-review

Abstract

Background. Syncope due to orthostatic hypotension (OH) refers to loss of consciousness caused by hypotension induced by the upright position; it is an important risk factor for fall-related physical injuries, especially in the elderly adults. We evaluated the prevalence of OH syncope and the clinical characteristics of patients older than 65 years with syncope due to OH in the Evaluation of Guidelines in Syncope Study 2 group population. Methods. Two hundred fi fty nine patients older than 65 years consecutively admitted to the emergency department because of loss of consciousness in a period of a month were submitted to a standardized protocol approved by the European Task Force for the diagnosis of syncope; all the patients were studied by a trained physician who interacted with a central supervisor as the management of syncope was concerned, using a decision-making software. Results. Prevalence of OH syncope was 12.4%. Patients with OH syncope were more likely to be affected by Parkinson ' s disease and by other neurological diseases. ST changes and longer values of QTc were found in OH syncope group, and they took a greater number of diuretics, nitrates, and digoxin. In multivariate analysis, Parkinson ' s disease ( p =.001) and use of nitrates ( p =.001) and diuretics ( p =.020) were independently related to OH syncope. Conclusions. In patients older than 65 years, Parkinson ' s disease and neurological comorbidity are strictly related to OH syncope. Moreover, this study suggests the independent link between OH syncope and the use of vasoactive drugs, identifying the majority of cases as adverse drug reaction, a preventable risk factor for syncope and falls in the older population.

Original languageEnglish
Pages (from-to)801-806
Number of pages6
JournalJournals of Gerontology - Series A Biological Sciences and Medical Sciences
Volume64
Issue number7
DOIs
Publication statusPublished - Jul 2009

Keywords

  • Adverse drug reaction
  • Diagnosis
  • Emergency department
  • Older
  • Orthostatic hypotension

ASJC Scopus subject areas

  • Ageing
  • Geriatrics and Gerontology
  • Medicine(all)

Fingerprint Dive into the research topics of 'Orthostatic hypotension as cause of syncope in patients older than 65 years admitted to emergency departments for transient loss of consciousness'. Together they form a unique fingerprint.

Cite this